Alert archive / Illinois / Red Flag Warnings in 2025

Red Flag Warning 3, NWS Lincoln, IL

March 17, 202512 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Mar 17, 2025, 3:02 AM CDT for 12 counties in Illinois. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 3:02 AM CDT (08:02 UTC)
In effect from
Mar 17, 2025, 11:00 AM CDT
Expired
Mar 17, 2025, 7:36 PM CDT
In force
9 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, Morgan County, IL, Peoria County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS83 KILX 170802
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
302 AM CDT Mon Mar 17 2025

ILZ027>031-036-037-040-041-047-049-050-172015-
/O.NEW.KILX.FW.W.0003.250317T1600Z-250318T0100Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-Scott-Morgan-
302 AM CDT Mon Mar 17 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL
ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 8 PM CDT this evening.

* AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, 
  Fulton, Tazewell, Schuyler, Mason, Cass, Scott and Morgan.

* TIMING...From 11 AM this morning to 8 PM CDT this evening.

* 20 FOOT WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Copple
2 follow-up statements
528 
WWUS83 KILX 171947
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
247 PM CDT Mon Mar 17 2025

ILZ027>031-036-037-040-041-047-049-050-180100-
/O.CON.KILX.FW.W.0003.000000T0000Z-250318T0100Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-Scott-Morgan-
247 PM CDT Mon Mar 17 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL ILLINOIS...

* AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, 
  Fulton, Tazewell, Schuyler, Mason, Cass, Scott and Morgan.

* TIMING...Until 8 PM CDT this evening.

* 20 FOOT WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Bumgardner
228 
WWUS83 KILX 180036
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
736 PM CDT Mon Mar 17 2025

ILZ027>031-036-037-040-041-047-049-050-180145-
/O.CAN.KILX.FW.W.0003.000000T0000Z-250318T0100Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-Scott-Morgan-
736 PM CDT Mon Mar 17 2025

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WEST-CENTRAL ILLINOIS...

The National Weather Service in Lincoln has cancelled the Red
Flag Warning. Winds will remain elevated through this evening, but
relative humidity has increased to 35-45%.

$$

NMA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Mar 17, 12:38 AM CDT, 2 hours 24 minutes earlier. Its key messages:

  • There is a concern for elevated fire danger on Monday in areas generally along and west of Interstate 55 where dry air and breezy conditions may result in rapid fire spread.
  • Strong wind gusts are anticipated Tuesday but particularly Wednesday as a frontal system lifts through the region. There is currently a 1 in 3 chance that wind gusts exceed 50 mph on Wednesday.
  • A risk for severe weather exists Wednesday afternoon, and currently favors areas across southeast Illinois.
Area forecast discussion, Mar 17, 12:38 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1238 AM CDT Mon Mar 17 2025

.KEY MESSAGES...

- There is a concern for elevated fire danger on Monday in areas
  generally along and west of Interstate 55 where dry air and
  breezy conditions may result in rapid fire spread.

- Strong wind gusts are anticipated Tuesday but particularly
  Wednesday as a frontal system lifts through the region. There
  is currently a 1 in 3 chance that wind gusts exceed 50 mph on
  Wednesday.

- A risk for severe weather exists Wednesday afternoon, and
  currently favors areas across southeast Illinois.

&&

.UPDATE...
Issued at 927 PM CDT Sun Mar 16 2025

Nighttime microphysics RBG satellite shows much of the low stratus
from earlier today has pushed east into Indiana with just a small
trailing section still in place from Danville to Paris.
Elsewhere, mostly clear skies are observed with just a few high
cirrus noted near the Illinois River. Surface ridging is nosing in
from the west late this evening, which has allowed winds to turn
calm. Dewpoints across the area have steadily fallen with some
upper teens already noted in west-central Illinois, including a 19
degree dewpoint in Peoria as of 9 pm. A perfect setup for
radiational cooling overnight should allow temperatures to tank
into the 20s, but would not be surprised if a few locations dip
down into the upper teens. Brought overnight lows by a couple
degrees, but they still may not be low enough in spots. Will make
adjustments as needed through the remainder of the evening.

NMA

&&

.DISCUSSION...
Issued at 1254 PM CDT Sun Mar 16 2025

Large scale subsidence is currently working into west central
Illinois this afternoon ahead of a low-level ridge axis. This is
made most evident by visible satellite imagery, which depicts the
back edge of stratus gradually eroding. Thinking areas west of
I-57 will see full sunshine by the time the sun goes down this
evening. Then, as skies become clear areawide overnight and winds
go calm due to surface high pressure settling in, temperatures
will crash near the dewpoint amid the good radiational cooling
setup. Have gone mid 20s for lows areawide, with upper teens
possible in a few spots across west central Illinois.

A much warmer airmass then gets advected into the region on
Monday as backing low-level winds become southerly beneath a flat
upper-level ridge. Sfc temps should respond by jumping into the
60s, and there is a reasonable possibility that temps scrape 70
degrees in areas west of I-55 where a very dry PBL may result in
deeper mixing than what most model guidance currently suggests.
Given the warm and dry airmass,the concern for elevated fire
danger returns amid gusty winds (30-40 mph) and low afternoon RH
values (25-30%). Despite the recent rainfall, regional RAWS sites
depict fuel moisture in the 10-15% range, perhaps precluding the
threat of a burn ban extending from the Ozarks into west central
IL.

Warm, windy and dry conditions will persist into Tuesday, though
afternoon RH values do appear to increase as a low-level ridge
axis makes its departure from the western Gulf, allowing for
better moisture transport to surge northward up the Lower
Mississippi Valley.

Very strong winds become likely by Wednesday as a robust mid-
level shortwave trough lifts across the Plains with its attendant
deep surface low pressure shifting eastward into the Mid-
Mississippi Valley. Some discrepancy still remains with respect to
when the surface front/dryline pushes across central Illinois,
with the GEFS generally faster than the EPS/CMC. If timing
ultimately favors the GEFS, there appears to be a couple hour
window behind the boundary when 50+ kt winds at 925mb could mix
down to the surface. Even the slightly slower EPS solution shows
semblance of a damaging non-thunderstorm wind risk. For now, we're
calling it a 1 in 3 chance for wind gusts to exceed 50 mph
Wednesday afternoon.

Wednesday's storm system also poses a somewhat unknown risk for
severe weather. As alluded to already, there is a timing
difference between the GEFS and the EPS/CMC which makes the risk
of lower confidence. If reality matches the GEFS, the
front/dryline will push through at an unfavorable time for
convective initiation. On the other hand, if the EPS/CMC has the
better timing, then the risk for severe weather increases
Wednesday afternoon, mainly across east central and southeast
Illinois. Strong deep-layer shear and synoptic ascent could yield
isolated severe convection amid modest low-level moisture
profiles.

On the backside of Wednesday's system, a potential for light
accumulating snow exists. Without getting too deep into the weeds,
amounts from the deterministic GEFS & EPS both suggest between
0.5"-1" in areas north of I-72.

Typical springtime volatility will then continue for the
remainder of the week and into next week, with additional weaker
low pressure systems skirting the area.

MJA

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1237 AM CDT Mon Mar 17 2025

A high pressure ridge axis traversing the area overnight will
bring light winds and mostly clear skies, then this feature will
shift eastward during the day Monday allowing pressure gradients
to strengthen as a low pressure system moves into the upper
Midwest, promoting brisk southerly winds. As surface winds
diminish in the evening, winds aloft will continue to strengthen
to around 45 kts promoting low level wind shear. Skies look to
remain mostly clear aside from periods of scattered high and mid
level clouds. Winds light and variable overnight, increasing after
12Z to around S 20 kts with gusts 30 kts by 18Z. Winds S around 15
kts after 02Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 16, 2:43 PM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
243 PM CDT Sun Mar 16 2025

ILZ027>031-036>038-040>051-053-171945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
243 PM CDT Sun Mar 16 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

South winds gusting 25 to 35 mph and low relative humidity will
cause rapid spread of outdoor fire on Monday. Outdoor burning is
discouraged.

Light snow accumulations are possible Wednesday night.

Strong southwest winds are likely on Wednesday. There is around a 70
percent chance for wind gusts exceeding 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052-054>057-061>063-066>068-071>073-171945-
Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
243 PM CDT Sun Mar 16 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

South winds gusting 25 to 35 mph and low relative humidity will
cause rapid spread of outdoor fire on Monday. Outdoor burning is
discouraged.

Strong southwest winds are likely on Wednesday. There is around a 70
percent chance for wind gusts exceeding 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

Nearby

Red Flag Warnings in Illinois, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.